Q. Can a deficiency of vitamin B12 cause breathlessness?

Answered by
Dr. Parth R Goswami
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 06, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I had a blood test recently and my ESR was elevated to 22, while vitamin B12 was low. I have pain in the right armpit and also a pain in the neck.

#

Hello,

Welcome to icliniq.com.

Your B12 level is low, hence it should be treated with Folic acid tablets and Cyanocobalamin injections.

  • Cyanocobalamin 1000 mcg injections are given intramuscularly for six weeks.
  • ESR (erythrocyte sedimentation rate) can be high in any inflammatory condition.
  • You have mentioned that you have neck pain and right arm pain. So, a nerve compression or cervical spondylosis needs to be ruled out. For that, a neck X-ray and if needed an MRI are to be done.
  • You can consult an orthopedic surgeon for examination and further work up accordingly if needed.

Take care. Hope your concern is solved.

For more information consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist

Thank you doctor,

The pain is in the underarm and at the front of the neck.

#

Hello,

Welcome back to icliniq.com.

I understood the neck pain to be at the cervical region.

  • If it is at the front, we do not need to consider cervical spondylosis-like lesion. If there is associated chest pain, cough, dyspnea, or gastritis, let me know about it. This type of a pain can be a muscular strain as well, in which case Ibuprofen can be prescribed for five days. A warm compress will also be beneficial. If an improvement is not seen, then an X-ray and USG can be planned.
  • I want to add that Cyanocobalamin injection is given once a week for six weeks. So, a total of six to eight injections is needed for treating the vitamin B12 deficiency. 

Take care. Let me know if you have further queries.

For further queries consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist

Thank you doctor,

I have an acidity problem which resulted in gastritis. I have been treated for it. I have abdominal problems though. I also have to take multiple deep breaths, so that my lungs can get enough air. I feel very weak. My vision is poor as my pressure is high. And, I do have cervical spondlytis.

#

Hello,

Welcome back to icliniq.com. 

At this moment, I am giving you a further description regarding your case. 

  • For acidity and gastritis which drug have you been prescribed? For a gastric problem, Pantoprazole is prescribed for two weeks. If there is no improvement, then you will need an antibiotic course. If you still have the problem, then an ultrasonography and urea breath tests are done to rule out H.pylori.
  • Regarding your breathing trouble, let me know if you have an anxiety issue. If there is a lot of stress and anxiety, there is usually a complaint such as yours. If there is no stress, then I advise you to get investigated with a chest X-ray and pulmonary function test (PFT).
  • Your fatigue and weakness could be from B12 deficiency. If weakness persists after taking B12 injections, then a further work up needs to be done with serum calcium, serum sodium estimation, serum TSH, serum T4, SGPT(serum glutamic pyruvic transaminase), SGOT (serum glutamic oxaloacetic transaminase), urea, and creatinine. Overexertion, stress, lack of exercise, and less sleep also leads to weakness.
  • You have mentioned having cervical spondylitis for which cervical spine MRI was done, and if the arm pit pain is related to it, then Amitryptillin or Pregabalin can be prescribed.
  • Conservative therapy, muscle relaxants, Ibuprofen, and physiotherapy are some other modes of management for cervical spondylitis.
  • For the vision problem, check for hypertension and diabetes. A direct ophthalmoscopy examination is needed.

Take care. Hope your concern solved. Consult your physician for a review and discuss all these points.

For more information consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist

Hello doctor,

Thanks for your reply. Could my vitamin B12 and D deficiency be the reason for me to be out of breath?  Also, I am taking Vitamin B12 1500 mcg from nearly two months. How much longer do I have to take it? I took two 500 mcg methylcobalamin injections in a gap of three days. Is it alright? I also wanted to ask you whether PPI like Rabeprazole and antibiotics like Penicillin can hinder the vitamin B12 absorption? I am asking because I have been taking Rabeprazole for the last seven months and antibiotics for my fever.

#

Hello,

Welcome back to icliniq.com.

  • A vitamin B12 deficiency and vitamin D deficiency can lead to tingling and numbness in the hands. In the case of anemia, breathlessness on exertion can occur. So, correct both of this, for an improvement. For vitamin B12 deficiency, take Cyanocobalamin injections 1000 mcg intramuscular once a week for eight weeks.
  • Long term use of proton pump inhibitor can affect the absorption of vitamin B12. Hence an injudicious use of Rabeprazole should be avoided.
  • For vitamin D deficiency, you might have been prescribed Cholecalciferol sachet 60000 IU once a week for six to eight weeks.
  • Only if the cause for your fever is a bacterial infection, an antibiotic should be prescribed.

Take care. Hope this will help you. Refer to a physician for examination and discuss your case.

For more information consult a hematologist online --> https://icliniq.com./ask-a-doctor-online/hematologist


Was this answer helpful?

 | 


Related Questions:
Can vitamin B12 deficiency result in unbalancing while walking?

.. read your problem in detail and have not found anything abnormal in your test reports (attachment removed to protect patient identity). I am not aware what were your values before you started taking these medicine. Have you had any fall? Are you s...   Read full

Does vitamin deficiency cause twitching and tingling?

I am also a gastric bypass patient and have a history of low B12, iron saturation and low vitamin D ... I visited my family doctor and he said that the twitches were probably from low ...   Read full

My vitamin B12 is high. How can I lower it?

.. me any other clinical complaint if you have. Kindly mention whether you have taken any vitamin B12 supplement or tablet or injection? Attach your all reports to give more comment. Usually, liver disease, kidney disease, B12 intake, myeloproliferat...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines in India
Two vaccines, Covishield and Covaxin, have been granted emergency use authorization in India. Read about these vaccines'...  Read more»
Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.